Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 477, NWS Jackson, MS

October 25, 2002Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Oct 25, 2002, 7:04 PM CDT for Lamar County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2002, 7:04 PM CDT (00:04 UTC)
Expired
Oct 25, 2002, 7:35 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lamar County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS54 KJAN 260004
SVRJAN
MSC073-260035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
704 PM CDT FRI OCT 25 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 735 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 4 MILES WEST OF PURVIS...MOVING NORTHEAST AT 25 
MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PURVIS AT 705 PM CDT
  

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3103 8946 3114 8960 3127 8949 3134 8935
          3111 8935

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 2:15 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 25, 2:15 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT FRI OCT 25 2002

THE MAIN CHALLENGES OF THIS FORECAST WILL BE THE TIMING OF THE SHORT
WAVES IN THE PROGRESSIVE SOUTHERN STREAM AND ITS EXPECTED RAINFALL
AMOUNTS...THE AFFECTS OF THE MOISTURE FROM HURRICANE KEENA IN THE
SHORT TERM...IN THE LONG TERM HOW COLD WILL THE AIRMASS BE AFTER THE
STRONG COLD FRONT COMES THROUGH ON WEDNESDAY..WHEN THE RAINS END.

ON SATELLITE THERE CONTINUED TO BE A RATHER ACTIVE SOUTHERN STREAM
UPPER FLOW...WITH PIECES OF ENERGY TRANSVERSING THE FLOW. HURRICANE
KEENA WAS AIDING IN THE TROPICAL MOISTURE TRANSPORT ACROSS THE
REGION IN SOUTHWEST FLOW. PRECIPTABLE WATER WAS RUNNING AROUND 1.5
TO 1.8 INCHES. ON THE SURFACE A COLD FRONT WAS OVER THE SOUTHERN
PLAINS...ALONG WITH A WARM FRONT BOUNDARY ON THE GULF COAST. AREAS
RADARS SHOWS A GOOD MASS OF SHOWERS AND SOME ISOLATED EMBEDDED
THUNDERSTORMS OVER THE SOUTHWEST QUARTER OF THE REGION. MSAS
CONTINUES TO SHOW THE BEST INSTABILITY SOUTH OF THE FORECAST AREA.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
THE SOUTHERN STREAM WILL BRING IN A SERIES OF SHORTWAVES THROUGH THE
PERIOD. THE AVN/ETA/UKMET HAVE SLIGHTLY DIFFERENT TIMINGS...WHICH IS NOT
UNUSUAL IN SUCH A PERTURBED PATTERN. THE FRONT IN THE PLAINS WILL
COME THROUGH TONIGHT WITH PRECIP WATER VALUES OF 1.5 TO NEARLY 2.0
INCHES. AS THE FRONT BECOMES ALIGNED WITH SOUTHWEST FLOW ALOFT...IT
WILL BECOME STATIONARY SOUTHWEST-NORTHEAST ACROSS THE REGION ON
SATURDAY. THE AVN MODEL BRINGS IN AN AREA OF LOW PRESSURE FOR SUNDAY
THROUGH SUNDAY NIGHT...WHICH IS VERIFIED BY A 30-40 KNOT LOW LEVEL
JET. THIS WILL MOVE THE FRONTAL BOUNDARY NORTH OF THE REGION.
MOISTURE FROM KEENA WILL AID IN OUR CHANCES OF SHOWERS...AS THE
LATEST PROGS MOVE IT NEAR THE RIO GRANDE VALLEY ON SATURDAY
MORNING...AS A WEAKEN TROPICAL SYSTEM. MOISTURE FROM THE SYSTEM WILL
BE CAUGHT IN SOUTHWEST FLOW AND MOVE ACROSS THE REGION. SINCE AREA
RADARS HAVE BEEN KEEPING THE BEST CONVECTION FAR SOUTH...WILL KEEP
IN MOSTLY SHOWERS FOR TONIGHT.  LOOKING AT RAINFALL AMOUNTS THE AVN MODEL
TAKES THE LEAD IN RUNNING 2 TO 3 INCHES ACROSS THE WEST HALF FOR THE
SHORT TERM. WILL LEAN TOWARD THE HEAVIER AVN SOLUTION.   WILL PUT
THE BEST POPS IN THE SOUTHWEST FOR TONIGHT...FOR SATURDAY THROUGH
SUNDAY WILL GO CHANCE POPS WITH THE BEST POPS AROUND THE FRONTAL
BOUNDARY TO THE SOUTH...WITH THE DIFFICULT TIMING OF THE SHORT WAVES
IN THE SOUTHERN STREAM.

WILL USE A BLEND OF THE MOS NUMBERS FOR TEMPS.

LONG TERM...EXTENDED DISCUSSION MONDAY THROUGH FRIDAY...
LOOKING AT THE GFS MODEL THE PROGRESSIVE SOUTHERN STREAM PATTERN WILL
CONTINUE AROUND THE SOUTHWEST US TROUGH...WHICH WILL KEEP GOOD MEAN
MOISTURE ACROSS THE REGION. THIS WILL CONTINUE OUR PATTERN OF A SERIES
OF UPPER LEVEL DISTURBANCES MOVING IN THE SOUTHERN STREAM WITH A
STATIONARY BOUNDARY ACROSS THE REGION. ON WEDNESDAY A NORTHERN
STREAM COLD SHOT WILL COMBINE WITH THE SOUTHWEST US UPPER TROUGH AND
PUSH THROUGH THE REGION...DRYING OUT THE MEAN MOISTURE...GOING INTO
THURSDAY AND FRIDAY. THERE MAY BE A FEW SHOWERS LINGERING AROUND ON
WEDNESDAY. A COOLER AIRMASS WILL DEFINITELY SETTLE INTO THE LOWER
MISSISSIPPI THURSDAY INTO FRIDAY ON THE HEELS OF A STRONG FRONT ON
WEDNESDAY...AS THE GFS PAINTS A 1039 HIGH. THE EUROPEAN...CANADIAN
MODELS FOLLOWED MORE CLOSELY WITH THE GFS...WHILE THE UK AND NOGAPS
MODEL HOLDS ON TO THE UPPER LOW IN THE SOUTHWEST US THROUGH
WEDNESDAY EVENING...KEEPING SHOWERS AND THUNDERSTORMS ACROSS THE
REGION THROUGH MIDWEEK. FOR NOW WILL GO CLOSER TO THE GFS SOLUTION
KEEPING CONVECTION THROUGH TUESDAY AND PARTLY CLOUDY WITH FEW
SHOWERS FOR WEDNESDAY...FOLLOWED BY DRY WEATHER FOR THURSDAY
AND FRIDAY. WILL MAKE ADJUSTMENTS TO MEX TEMPS...WHICH MAY BE A
LITTLE COOL FOR THURSDAY AND FRIDAY.

PRELIMINARY NUMBERS
JAN 063/069  060/070 056 6444
MEI 064/071  060/070 055 5444

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
Hazardous weather outlook, Oct 25, 2:12 PM CDT, 4 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
212 PM CDT FRI OCT 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
NO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT IN THE OUTLOOK AREA.
HOWEVER...ISOLATED THUNDERSTORMS MAY OCCUR TONIGHT...GENERALLY
SOUTH OF INTERSTATE 20...AS WEAK UPPER LEVEL DISTURBANCES
INTERACT WITH A MOIST AIRMASS AND A NEARLY STATIONARY FRONTAL
BOUNDARY ALONG THE GULF COAST.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS WEEKEND INTO
EARLY NEXT WEEK...AS A SERIES OF UPPER LEVEL DISTURBANCES AFFECT
THE LOWER MISSISSIPPI VALLEY REGION. SEVERAL ROUNDS OF SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY. A STRONG COLD FRONT WILL BRING AN END TO THE
RAIN THURSDAY.	THE BEST CHANCE FOR ORGANIZED THUNDERSTORM
ACTIVITY AND LOCALLY HEAVY RAINFALL IS ALONG AND SOUTH OF
INTERSTATE 20...AS THE FRONTAL BOUNDARY BECOMES SITUATED FROM
SOUTHEAST TEXAS TO SOUTH MISSISSIPPI. SEVERE THUNDERSTORM
OUTBREAKS ARE NOT ANTICIPATED...BUT A TRANSPORT OF VERY MOIST AIR
WILL PROVIDE FUEL FOR LOCALLY HEAVY RAINFALL. IF SIGNIFICANT
RAINFALL OCCURS TODAY AND SATURDAY...THE POTENTIAL FOR LOCALIZED
FLOODING MAY INCREASE FOR SUNDAY AND MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.